Alert archive / New Mexico / Red Flag Warnings in 2020

Red Flag Warning 5, NWS El Paso, TX

April 2, 20207 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at Apr 2, 2020, 12:31 AM MDT for 7 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Apr 2, 2020, 2:00 PM MDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2020, 12:31 AM MDT (06:31 UTC)
In effect from
Apr 2, 2020, 2:00 PM MDT
Expired
Apr 2, 2020, 6:00 PM MDT
In force
4 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 64 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 6.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2020-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2020-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3706 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

327 
WWUS84 KEPZ 020631
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
1231 AM MDT Thu Apr 2 2020

...Critical Fire Weather Conditions This Afternoon for Far West 
Texas and Portions of Southern New Mexico Due to Windy Conditions,
Low Humidity and High Fire Danger...

.A weak passing upper disturbance will combine with a surface low
to the northeast to produce strong warm dry west winds this 
afternoon. Wind speeds will be sustained around 20 to 25 mph with
gusts around 35 mph while the lowest humidity will be from 10 to 
15 percent. These factors combined with a high fire danger will 
produce critical fire weather conditions.


NMZ111-112-TXZ055-056-030000-
/O.NEW.KEPZ.FW.W.0005.200402T2000Z-200403T0000Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
1231 AM MDT Thu Apr 2 2020

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 PM
MDT THIS EVENING FOR STRONG WIND AND LOW RELATIVE HUMIDITY IN HIGH
FIRE DANGER LOCATIONS...

FOR FIRE WEATHER ZONES 055, 056, 111, AND 112...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from 2 PM this
afternoon to 6 PM MDT this evening. 

* AFFECTED AREA...Fire weather zone 111.Fire weather zone 
  112.Fire weather zone 055.Fire weather zone 056. 

* WIND...West winds will have sustained speeds of 20 to 25 mph
  with gusts around 35 mph. |

* HUMIDITY...10 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Rogash

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Apr 1, 11:27 PM MDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 1, 11:27 PM MDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1127 PM MDT Wed Apr 1 2020

.AVIATION...06Z TAF CYCLE...
VFR conds persist thru the period. Skies will continue to clear
out over the next 12 hours. Winds remain the main concern for
this period. KELP should continue having strong downslope winds
for the next few hours. Winds should decrease after 12Z to below
12kts. West winds will pick up in strength again after 18Z at all
sites. Wind speeds this afternoon are looking to be slightly
lower than this evening. Widespread areas of blowing dust are not
expected this afternoon, but isolated areas of blowing dust are
possible.

&&

29-Crespo

.PREV DISCUSSION...224 PM MDT Wed Apr 1 2020...

.SYNOPSIS...
A period of fairly quiet weather with near-seasonal temperatures
looks to continue through the weekend. A weak upper level
disturbance will bring gusty winds to parts of the region this
afternoon and evening, mainly east of mountain ranges. Warm and
breezy conditions will continue on Thursday. A backdoor cold front
will get hung up east of the Sacramento Mountains as we move into
Friday and Saturday, with breezy conditions expected again through
the weekend, but fairly benign by April standards.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Tomorrow...
Longwave troughing over the northwestern U.S. has kept the polar
jet stream well to our north. Sitting between jet flows, the
borderland region will continue to experience dry weather, warm
temperatures, and no significant winds through the short term
period. Still seeing some partly cloudy skies this evening as mid
level moisture is weakly lifted by a shortwave aloft. We may see
some virga over our mountain zones tonight, however most (if not
all) zones will remain dry. Winds will stay breezy overnight
primarily due to a surface pressure gradient retaining its
strength through the night. Wind gusts to 30-40 mph are likely
over mountain passes and east slopes as stronger winds aloft mix
down and flow downslope. Overnight temperatures will be mild, with
lowland lows in the 50's.

Winds will pick up again Thursday afternoon, with breezy
conditions of 15 to 25 mph. Temperatures will be similar to what
we saw today, with mostly clear skies.

30-Dennhardt

&&

.LONG TERM...
Longwave trough over the western third of the continent will
persist through the weekend, keeping the Desert Southwest in dry
west to southwest flow aloft. The northern branch of the jet
stream will generally be too far to the north to bring us any
significant wind or precip threats. But persistent lee troughing
will keep breezy conditions in place.

A sprawling surface high will expand over the central and southern
Great Plains Friday into Saturday, pushing a backdoor cold front
into eastern New Mexico, where it will stall out through most of
the weekend. Temperatures may trend a little cooler over areas
east of the Rio Grande, but they will remain near-seasonal
normals.

A weak upper level disturbance embedded in the subtropical jet
will pass just to our south Saturday night into Sunday, bringing a
slight chance of a few showers or a thunderstorm to parts of
Hudspeth County. This system will also push out the stationary
front and bring increasingly breezy conditions to the area on
Sunday.

Longer range models try to develop a cutoff low over southern
California early next week. There remains considerable uncertainty
with the fate of this system towards the middle of the week,
especially with the timing. The ECMWF and most GFS ensemble
members favor a slower drift to the east compared to the 12Z
deterministic GFS. Given the time of year, this will more likely
be a wind event rather than a precipitation event. It is still a
far way out, but may be our next chance at higher impact weather.

25-Hardiman

&&

.FIRE WEATHER...
Thursday's weather will be similar to today as dry weather and
breezy winds generate elevated fire weather conditions. Relative
humidity will drop back into the lower teens lowlands/lower 20's
mountains tomorrow afternoon with 20ft winds increasing to 15 to 25
mph. Conditions may briefly reach critical thresholds tomorrow, but
have decided to hold off on a Red Flag at this time given the
marginal wind speeds and fuel moisture.

Dry weather will prevail through at least early next week, along
with west/southwest flow each afternoon. Ventilation will be
Excellent throughout the forecast period along with afternoon mixing
above 10,000 feet. Our next chance of wetting rains will be next
Monday/Tuesday east of the Rio Grande, then areawide by next
Thursday.

30-Dennhardt

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 57  80  54  78 /   0   0   0   0
Sierra Blanca           52  76  48  76 /   0   0   0   0
Las Cruces              50  77  47  76 /   0   0   0   0
Alamogordo              52  79  48  77 /   0   0   0   0
Cloudcroft              40  55  37  54 /   0   0   0   0
Truth or Consequences   47  78  46  76 /   0   0   0   0
Silver City             43  69  42  68 /   0   0   0   0
Deming                  47  78  44  77 /   0   0   0   0
Lordsburg               48  76  44  75 /   0   0   0   0
West El Paso Metro      56  81  54  79 /   0   0   0   0
Dell City               53  81  48  80 /   0   0   0   0
Fort Hancock            54  83  50  82 /   0   0   0   0
Loma Linda              52  75  49  73 /   0   0   0   0
Fabens                  56  82  51  80 /   0   0   0   0
Santa Teresa            52  79  49  77 /   0   0   0   0
White Sands HQ          53  79  52  77 /   0   0   0   0
Jornada Range           50  78  46  76 /   0   0   0   0
Hatch                   50  79  45  78 /   0   0   0   0
Columbus                50  79  49  78 /   0   0   0   0
Orogrande               52  78  48  77 /   0   0   0   0
Mayhill                 47  68  41  67 /   0   0   0   0
Mescalero               44  67  39  65 /   0   0   0   0
Timberon                42  65  39  64 /   0   0   0   0
Winston                 42  71  36  69 /   0   0   0   0
Hillsboro               47  76  42  75 /   0   0   0   0
Spaceport               47  78  44  76 /   0   0   0   0
Lake Roberts            41  69  37  68 /   0   0   0   0
Hurley                  44  72  41  71 /   0   0   0   0
Cliff                   42  76  39  75 /   0   0   0   0
Mule Creek              44  71  41  70 /   0   0   0   0
Faywood                 45  73  41  72 /   0   0   0   0
Animas                  48  78  44  77 /   0   0   0   0
Hachita                 47  77  43  77 /   0   0   0   0
Antelope Wells          48  78  44  77 /   0   0   0   0
Cloverdale              46  72  44  71 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

30-Dennhardt/25-Hardiman/29-Crespo
Hazardous weather outlook, Apr 1, 6:25 AM MDT, 18 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
625 AM MDT Wed Apr 1 2020

NMZ401>417-TXZ418>424-021230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
625 AM MDT Wed Apr 1 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight.

Breezy this afternoon and early evening, with west/southwest winds
20-25 mph with higher gusts. A few areas of blowing dust are
possible along the southern desert areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Windy Thursday and again on Sunday and Monday, with west winds 15
to 30 mph. A few areas of blowing dust again across the southern
desert areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

Nearby

Red Flag Warnings in New Mexico, 2020Red Flag Warnings in Texas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.